Arkansas, 2012

Hail and Damaging Winds in Arkansas, August 13, 2012

August 13, 2012 · NWS LZK · 15 events in 5 counties and zones

A large cluster of thunderstorms developed ahead of an approaching cold front during the wee hours of the 13th. The storms had their biggest effect down the Arkansas River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A large cluster of thunderstorms developed ahead of an approaching cold front during the wee hours of the 13th. The storms had their biggest effect down the Arkansas River Valley. Impressive rainfall amounts occurred in parts of central Arkansas, especially considering the area was in an exceptional drought. Additional storms developed during the late afternoon and evening along the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 12, 10:03 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 12, 10:03 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1103 PM CDT SUN AUG 12 2012

.UPDATE...
UPDATED THE FORECAST FOR SEVERE THUNDERSTORM WATCH 575 IN
NORTHWEST AND WEST CENTRAL ARKANSAS. A FEW STRONG THUNDERSTORMS
ARE IN FAR NORTHWEST ARKNASAS PREPARING TO POSSIBLY MOVE INTO OUR
CWFA.

&&

.PREV DISCUSSION... /ISSUED 913 PM CDT SUN AUG 12 2012/

UPDATE...
A WARM FRONT HAS MOVED NORTH THROUGH CENTRAL ARKANSAS. THIS HAS
SIGNIFICANTLY SLOWED THE COOLING IN CENTRAL AND SOUTH ARKANSAS.
DEW POINTS HAVE ALSO BEEN RISING THE LAST FEW HOURS. A FEW SHOWERS
HAVE MOVED ACROSS ARKANSAS THIS EVENING AND AN AREA OF
THUNDERSTORMS MOVING THROUGH SOUTH OKLAHOMA WILL MOVE INTO
SOUTHWEST ARKANSAS SOON. THE WEST HAS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS TONIGHT. CENTRAL AND SOUTH SECTIONS HAVE BECOME MORE
UNSTABLE SO MORE THUNDERSTORMS SHOULD DEVELOP DURING THE OVERNIGHT
HOURS. ADJUSTED TEMPERATURES AND CLOUD COVER DUE TO THE GIVEN
CONDITIONS AND TRENDS.

PREV DISCUSSION... /ISSUED 730 PM CDT SUN AUG 12 2012/

AVIATION...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL POP UP
OVERNIGHT AHEAD OF A COLD FRONT ARRIVING FROM THE PLAINS.

IN GENERAL...THERE WILL BE HIGH CLOUDS INITIALLY...WITH LOWER
CLOUDS FROM 4000 TO 6000 FEET AS STORMS DEVELOP. SURROUNDING
STORMS...MVFR CEILINGS/VISIBILITIES ARE EXPECTED.

CHANCES FOR PRECIPITATION WILL CONTINUE INTO MONDAY MORNING
BEFORE THE FRONT SWEEPS THROUGH THE REGION.

WINDS AHEAD OF THE FRONT WILL BE SOUTHEAST TO SOUTHWEST AT
4 TO 8 MPH OVERNIGHT. WINDS ON MONDAY WILL BE WEST/NORTHWEST
AT 8 TO 14 MPH BEHIND THE FRONT...WITH SOME GUSTS UP TO
20 MPH. (46)

DISCUSSION...

MAIN CONCERNS THIS FORECAST CYCLE ARE FIRST PERIOD TO SECOND
PERIOD CONVECTION CHANCES AND ANY CHANCE FOR SEVERE STORMS. COOLER
TEMPS TUESDAY. NEXT CHANCE OF RAIN WEDNESDAY WITH A LIFTING WARM
FRONT...THEN THE NEXT COLD APPROACHES THURSDAY TO FRIDAY WITH AN
UNSETTLED NW UPPER FLOW.

ONLY SAW LIGHT SHOWERS THIS MORNING BUT MOST DID NOT REACH THE
GROUND DUE TO QUITE DRY ATMOSPHERE. 12Z KLZK SOUNDING HAD A
PRECIP WATER VALUE OF 1 INCH AND QUITE DRY 2K TO 13K FT. SURFACE
ANALYSIS DOES HAVE THE SURFACE HIGH OFF TO THE NE NOW AND A LIGHT
SE FLOW HAS RETURNED TO AR. DEW POINT TEMPS THIS MORNING OVER
SOUTHERN AR WERE IN THE LOWER TO MID 60S AND NOW HAVE MADE IT TO
AROUND 70 IN SPOTS. CENTRAL AND NORTH WAS IN THE 50S THIS MORNING
ARE NOW HIT THE UPPER 50S TO LOWER 60S. MOISTURE SURGE OUT OF THE
SOUTH HAS HELPED WITH DEW POINT TEMPS OVER NE TX IN THE 70S.
WEAK SHORT WAVE ENERGY IN THE UPPER NW FLOW DID MOVE OVER AR AND
DEVELOP THE CLOUDS AND LIGHT SHOWERS THIS MORNING TO AFTERNOON. SPC
DAY 1 DOES HAVE A SLIGHT RISK OF SEVERE STORMS MAINLY OVER WESTERN
AREAS... WHICH WOULD BE LATER AS MORE JET DYNAMICS SET UP OVER THE
WEST...BETTER MOISTURE INFLUX...INSTABILITY...LIFT AND THE COLD
FRONT GRADUALLY SAGS SE. BETTER CHANCES OF CONVECTION WILL BE LATER
TODAY AND TONIGHT.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
WILL HAVE THE SLIGHT TO CHANCE POPS IN THE EVENING AND OVERNIGHT
HOURS OVER AR...ASSOCIATED WITH UPPER SUPPORT AND THE COLD FRONT.
MODEL TIMING IS CONSISTENT BUT GFS REMAINS MUCH MORE AGGRESSIVE
WITH CONVECTION AND QPF. WILL FAVOR MORE OF A NAM AND ECMWF BLEND
AND KEPT POPS BELOW 50 PERCENT AT THIS TIME. ADJUST MAY HAVE TO BE
MADE WITH LATER UPDATES BASED ON CONVECTION TRENDS WHEN IT
INITIATES. THE FRONT WILL GRADUALLY MOVE THROUGH AR ON MONDAY AND
SOME CONVECTION WILL BE POSSIBLE ALONG AND AHEAD OF THE BOUNDARY.
GRADUALLY END RAIN CHANCES MONDAY EVENING. HIGH PRESSURE DOMINATES
THE FORECAST ON TUESDAY WITH DRY AND TEMPS CLOSE TO NORMAL VALUES.
TUESDAY NIGHT TO WEDNESDAY ADDITIONAL SHORT WAVE ENERGY IS SEEN IN
THE UPPER NW FLOW...AND THE PREVIOUS BOUNDARY LIFTS BACK NORTH AS
WARM FRONT. A BIT OF A LULL WEDNESDAY NIGHT...THEN THURSDAY HAS
MORE CONVECTION POTENTIAL AS MORE SHORT WAVE ENERGY AND AN
APPROACHING FRONTAL SYSTEM EFFECT AR. THERE REMAINS SOME RISK OF
STRONG TO SEVERE STORMS...MAINLY ISOLATED...WITH EACH FRONT AND
SHORT WAVE...BUT PINNING DOWN THE EXACT TIMING AND LOCATION IS
DIFFICULT.

LONG TERM...THURSDAY THROUGH SUNDAY

THE SHORT OF IT...GOOD CHANCES FOR RAIN ON THU/FRI...WITH A NOTABLE
COOL DOWN HEADING INTO THE WEEKEND.

THE LONG STORY...THE LONG TERM PERIOD CONTINUES TO LOOK LIKE AN
ACTIVE ONE...WITH A PROGRESSIVE UPPER FLOW...A DECENT SHOT AT
WIDESPREAD RAIN WITH A FRONT ON THU/FRI...AND BELOW NORMAL TEMPS
FOLLOWING THE FRONT. MODELS STILL IN GOOD AGREEMENT ON THE
EVOLUTION OF THE UPPER FLOW LATE THIS WEEK. A STRONG NRN BRANCH
TROUGH WILL SLIP OUT OF CANADA AND MOVE ACROSS THE NRN PLAINS AND
UPPER MIDWEST THURSDAY INTO FRIDAY. THIS WILL PUSH A FRONT SOUTH
THROUGH THE PLAINS AND INTO ARKANSAS BY LATE THU EVENING. HELPING
DRIVE THE FRONT WILL BE A FORECAST SFC HIGH OF ABOUT
1020-1025MB..ORIGINATING FROM THE YUKON AND FAR NRN BRITISH
COLUMBIA PROVINCES. OBVIOUSLY THIS AIR MASS WILL UNDERGO
MODIFICATION AS IT TRAVELS SOUTH...BUT IT IS WORTH NOTING THAT IS
A COOL AIR MASS WITH DEWPOINTS IN THE 40S AND 50S ACROSS A LARGE
PORTION OF WRN CANADA. THIS GIVES SOME CREEDENCE TO THE MODELS
FORECASTING HIGHS AND LOWS SOME 5-10 DEGREES BELOW SEASONAL NORMS
FRIDAY ONWARD. IN FACT...IF YOU BUY THE GUIDANCE AT FACE
VALUE...SAT MAY BRING WIDESPREAD LOWS IN THE 50S IN NRN
ARKANSAS...AND AFTERNOON HIGHS THAT STRUGGLE TO MAKE 85 ACROSS
MUCH OF THE FORECAST AREA. WHILE I DID TREND THE FORECAST
DOWNWARDS...DID NOT COOL HIGHS/LOWS AS LOW AS CURRENT GUIDANCE
SUGGESTS. CONFIDENCE IS GROWING IN A NOTABLE PATTERN SHIFT AND
COOLDOWN...IT IS JUST NOT HIGH ENOUGH TO PULL THE TRIGGER ON THAT
TYPE OF FORECAST QUITE YET.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     69  91  66  88 /  40  30  10  10
CAMDEN AR         72  94  68  93 /  30  30  20  10
HARRISON AR       69  88  64  86 /  50  20  10  10
HOT SPRINGS AR    72  94  68  91 /  40  30  10  10
LITTLE ROCK   AR  72  92  68  89 /  40  30  10  10
MONTICELLO AR     71  94  70  91 /  20  40  20  10
MOUNT IDA AR      72  93  66  91 /  40  30  10  10
MOUNTAIN HOME AR  69  89  64  87 /  50  20  10  10
NEWPORT AR        68  91  67  88 /  40  30  10  10
PINE BLUFF AR     71  93  68  90 /  30  30  10  10
RUSSELLVILLE AR   71  91  68  90 /  40  20  10  10
SEARCY AR         70  90  67  88 /  40  30  10  10
STUTTGART AR      71  91  68  89 /  30  30  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

51
Hazardous weather outlook, Aug 12, 8:50 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
950 PM CDT SUN AUG 12 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
950 PM CDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING IN
EASTERN OKLAHOMA AND WESTERN ARKANSAS LATE THIS EVENING. THE STORMS
WILL BE AHEAD OF A COLD FRONT APPROACHING FROM THE SOUTHERN
PLAINS.

DURING THE OVERNIGHT HOURS...HIT AND MISS STORMS WILL MOVE ACROSS
THE REGION WITH THE FRONT. A FEW OF THE STORMS COULD BE SEVERE...
MAINLY WEST OF LITTLE ROCK. QUARTER SIZE HAIL OR LARGER AND DAMAGING
WINDS WILL BE THE MAIN CONCERNS.

DUE TO ONGOING DROUGHT CONDITIONS AND DRY VEGETATION...THERE IS
ALSO A CONCERN FOR ISOLATED WILDFIRES DUE TO LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN CHANCES WILL CONTINUE IN SOUTHEAST ARKANSAS MONDAY MORNING
BEFORE THE COLD FRONT EXITS THE STATE. RAIN CHANCES WILL REENTER THE
FORECAST WEDNESDAY THROUGH FRIDAY AS A STRONGER FRONT ARRIVES FROM
THE WEST. THIS FRONT WILL ALSO BRING BELOW NORMAL TEMPERATURES TO
THE STATE AT THE END OF THE UPCOMING WEEK.

THE FIRE DANGER WILL REMAIN AN ISSUE UNTIL WIDESPREAD SUBSTANTIAL
RAIN IS RECEIVED. BURN BANS ARE IN PLACE IN MANY COUNTIES OF
ARKANSAS...AND ANY UNCONTROLLED OR ACCIDENTAL FIRE COULD QUICKLY
GROW OUT OF CONTROL.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORMS ARE EXPECTED TO BE ISOLATED OVERNIGHT...SO SPOTTER
ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58/46

In the hours before

Special weather statement, Aug 12, 11:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1247 AM CDT MON AUG 13 2012

ARZ030-038-130630-
LOGAN AR-YELL AR-
1247 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YELL AND CENTRAL
LOGAN COUNTIES UNTIL 130 AM CDT...

AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 4 MILES NORTH OF MAGAZINE...OR 7 MILES
SOUTHWEST OF PARIS...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PARIS...              DANVILLE...           SUBIACO...
  MT MAGAZINE...        MAGAZINE...           COVE LAKE...
  BLUE MTN LAKE...      WAVELAND...           HAVANA...
  DRIGGS...             CORLEY...             CORINTH...
  CARBON CITY...        BLUE MTN...           BELLEVILLE...
  WAVELAND PARK...      WALNUT GROVE...       SPRING LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3532 9383 3532 9381 3534 9381 3535 9380
      3520 9331 3497 9340 3514 9389
TIME...MOT...LOC 0547Z 283DEG 29KT 3521 9377

44

The radar

The Western Arkansas radar (KSRX), 83 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Johnson

When
August 13, 12:00 AM CST
Where
Johnson County, Clarksville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.470, -93.470

Heavy Rain, Faulkner

When
August 13, 2:00 AM CST to 6:00 AM CST
Where
Faulkner County, 1 mi NW of Conway
Reported by
CoCoRaHS
Coordinates
35.090, -92.463

Rainfall measured 2.70 inches in 4 hours.

Heavy Rain, Faulkner

When
August 13, 2:00 AM CST to 6:00 AM CST
Where
Faulkner County, 1 mi S of Conway
Reported by
CoCoRaHS
Coordinates
35.066, -92.450

Rainfall measured 2.67 inches in 4 hours.

Heavy Rain, Faulkner

When
August 13, 2:00 AM CST to 7:00 AM CST
Where
Faulkner County, 3 mi SSE of Conway
Reported by
CoCoRaHS
Coordinates
35.040, -92.430

Rainfall measured 2.79 inches in 5 hours.

Heavy Rain, Faulkner

When
August 13, 2:00 AM CST to 7:00 AM CST
Where
Faulkner County, 2 mi ESE of Mayflower
Reported by
CoCoRaHS
Coordinates
34.939, -92.397

Rainfall measured 3.65 inches in 5 hours.

Thunderstorm Wind, Faulkner

When
August 13, 2:04 AM CST
Where
Faulkner County, Conway
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.080, -92.450

Trees were blown down.

Thunderstorm Wind, Faulkner

When
August 13, 2:05 AM CST
Where
Faulkner County, Mayflower
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.950, -92.430

Trees were blown down.

Thunderstorm Wind, Pulaski

When
August 13, 2:24 AM CST
Where
Pulaski County, (Lrf)little Rock Afb
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
34.920, -92.150

Trees were blown down at the Air Force Base.

Thunderstorm Wind, Pulaski

When
August 13, 2:25 AM CST
Where
Pulaski County, 0.63 mi E of Warsaw
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
34.949, -92.139

Tree limbs were blown down.

Heavy Rain, Pulaski

When
August 13, 3:00 AM CST to 5:00 AM CST
Where
Pulaski County, 1 mi WSW of Gibson
Reported by
NWS Employee
Coordinates
34.874, -92.246

Rainfall measured 2.96 inches in 2 hours.

Heavy Rain, Lonoke

When
August 13, 3:00 AM CST to 6:00 AM CST
Where
Lonoke County, 2 mi SE of South Bend
Reported by
CoCoRaHS
Coordinates
34.830, -92.015

Rainfall measured 2.70 inches in 3 hours.

Heavy Rain, Pulaski

When
August 13, 3:00 AM CST to 6:46 AM CST
Where
Pulaski County, 2 mi NW of Sherwood
Reported by
NWS Employee
Coordinates
34.840, -92.245

Rainfall measured 2.60 inches in 3 3/4 hours.

Heavy Rain, Pulaski

When
August 13, 3:00 AM CST to 6:00 AM CST
Where
Pulaski County, 0.46 mi SE of Marche
Reported by
NWS Employee
Coordinates
34.865, -92.344

Rainfall measured 2.68 inches in 3 hours.

Thunderstorm Wind, Pulaski

When
August 13, 3:17 AM CST
Where
Pulaski County, 2 mi NNW of Mabelvale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.677, -92.394

A large tree was blown down.

Thunderstorm Wind, Desha

When
August 13, 4:50 PM CST
Where
Desha County, Pendleton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.970, -91.380

Trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390773, 390781, 390782, 390784, 390785, 390774, 390775, 390776, 390777, 390778, 390780, 390783, 390786, 391156, 391494.